Funnel Cloud, Williams
- When
- May 24, 2:51 PM CST to 2:53 PM CST
- Where
- Williams County, 0.83 mi NNW of Williston
- Reported by
- Public
- Coordinates
- 48.160, -103.630
An upper level short-wave trough moved into western North Dakota during the afternoon hours with thunderstorms developing. One thunderstorm produced funnel clouds near Williston in Williams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level short-wave trough moved into western North Dakota during the afternoon hours with thunderstorms developing. One thunderstorm produced funnel clouds near Williston in Williams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 12:55 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 155 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 128 PM CDT Thu May 24 2018 The main focus for the short term is thunderstorms (and potential severe thunderstorms) late this afternoon and evening. An upper level shortwave is currently moving across North Dakota this afternoon. An accompanying cold front is currently stretched along western North Dakota. Most short-term models depict scattered showers and thunderstorms across northern North Dakota near the center of the upper level low with very little if any convection along the cold front through the afternoon. The cold front will likely light up later this evening, but by then it should be about out of our area and entering eastern North Dakota. Instability and shear are less than expected this afternoon across most of the area. Better moisture/shear profiles are present further east. This should limit the severe threat to the far eastern James Valley (location of best moisture) and the Turtle Mountains (location of greatest forcing). Hail up to an inch and strong winds up to 60 mph are possible in the strongest storms. Tomorrow...the warm up begins. Westerly warm air advection and a building upper level ridge will lead to temperatures in the upper 80s to low 90s. Breezy winds and low humidity may lead to fire weather concerns, however, most locations are quite green at this time so that may reduce the critical fire danger threat. .LONG TERM...(Friday night through Thursday) Issued at 128 PM CDT Thu May 24 2018 This weekend will be quite warm, with some locations approaching their record high temperatures. With an upper level ridge building in and either a combo of downsloping winds or compressional warming we will likely see widespread temperatures in the low 90s by Saturday. The upper level ridge begins to break down Sunday as an upper level low builds in over the mountain west. This low will remain nearly stationary Sunday through Tuesday. As a result we will see cooler temperatures and the chance for widespread showers and thunderstorms Sunday through Tuesday. The rest of the week looks rather active with chances for showers and thunderstorms nearly every day. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu May 24 2018 VFR at all TAF sites through the TAF period. Scattered showers and thunderstorms may impact KISN and KJMS this afternoon, otherwise conditions should be calm with winds shifting out of the west behind a cold front this late afternoon/evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 202 PM CDT Thu May 24 2018 NDZ001>004-009>012-017-021-022-035-046-251915- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-McLean-Sheridan-Burleigh-Emmons- 202 PM CDT Thu May 24 2018 /102 PM MDT Thu May 24 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms today. Some could be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday through Wednesday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and tonight. NDZ005-013-023-025-036-037-047-048-050-051-251915- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 202 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A few storms could be severe across the James River Valley and north through the Turtle Mountains mainly from 4 pm to 8 pm today. The main threat will be hail to quarter size, damaging winds to 60 mph and very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday through Wednesday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and tonight. NDZ018>020-031>034-040>045-251915- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 202 PM CDT Thu May 24 2018 /102 PM MDT Thu May 24 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday through Wednesday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Bismarck ND 339 PM CDT THU MAY 24 2018 NDZ002-003-242115- Renville ND-Burke ND- 339 PM CDT THU MAY 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES UNTIL 415 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Flaxton, or 9 miles north of Bowbells, moving east at 20 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Northgate. LAT...LON 4900 10190 4887 10184 4883 10233 4900 10241 TIME...MOT...LOC 2039Z 254DEG 19KT 4894 10227 HARGROVE
The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754273.